Hail, Kearney
- When
- May 17, 10:39 PM CST
- Where
- Kearney County, Wilcox
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.367, -99.233
Heavy rain of 4 to 5 inches caused flooding in Adams and Franklin counties. In northern Franklin county, the flooding was in the upper reaches of the Thompson Creek near Hildreth.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Heavy rain of 4 to 5 inches caused flooding in Adams and Franklin counties. In northern Franklin county, the flooding was in the upper reaches of the Thompson Creek near Hildreth. In Adams county, flooding was reported along the Scott Creek and Little Blue River just north of Ayr.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 8:39 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 939 PM CDT MON MAY 17 2004 .DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY ANTICIPATD. HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS. && .PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS. THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS BASED OFF OF THIS TREND. LOOKS AS THOUGH PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. AFTERNOON DISCUSSION FOLLOWS. MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES. AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND MITCHELL COUNTIES. ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL NEBRASKA THIS EVENING...BUT DECREASES BY 06Z. STEEP LAPSE RATES IN THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA... DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOMORROW...ESPECIALLY BEFORE 18Z. TIME HEIGHT CROSS SECTIONS FROM ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z WED. CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES. ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION WILL BE POSSIBLE AGAIN. THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY. WILL KEEP LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE OF PRECIPITATION EACH DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM VII
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 906 PM CDT MON MAY 17 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 906 PM CDT MON MAY 17 2004 CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. ANY THUNDERSTORMS WHICH DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL... ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36 HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE DURING THAT TIME. THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) LAWRENCE
KSZ017>019-180230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 834 PM CDT MON MAY 17 2004 ...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF NORTH CENTRAL KANSAS... THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE WEATHER. AWJ
The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 04:40 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401928, 5401929, 5401930.